Israel Journal of Mathematics

, Volume 213, Issue 1, pp 79–107 | Cite as

The classification of homotopy classes of bounded curvature paths



A bounded curvature path is a continuously differentiable piecewise C2 path with bounded absolute curvature that connects two points in the tangent bundle of a surface. In this note we give necessary and sufficient conditions for two bounded curvature paths, defined in the Euclidean plane, to be in the same connected component while keeping the curvature bounded at every stage of the deformation. Following our work in [3], [2] and [4] this work finishes a program started by Lester Dubins in [6] in 1961.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. Ayala, Classification of the homotopy classes and minimal length elements in spaces of bounded curvature paths, PhD. Thesis, University of Melbourne, 2014.MATHGoogle Scholar
  2. [2]
    J. Ayala, Shortest bounded curvature paths with self intersections, (2014), arXiv:1403.4930v1 [math.MG].Google Scholar
  3. [3]
    J. Ayala and J. H. Rubinstein, A geometric approach to shortest bounded curvature paths, (2014), arXiv:1403.4899v1 [math.MG].Google Scholar
  4. [4]
    J. Ayala and J. H. Rubinstein, Non-uniqueness of the homotopy class of bounded curvature paths, (2014), arXiv:1403.4911v1 [math.MG].Google Scholar
  5. [5]
    L. E. Dubins, On curves of minimal length with constraint on average curvature, and with prescribed initial and terminal positions and tangents, American Journal of Mathematics 79 (1957), 139–155.MathSciNetCrossRefMATHGoogle Scholar
  6. [6]
    L. E. Dubins, On plane curve with curvature, Pacific Journal of Mathematics 11 (1961), 471–481.MathSciNetCrossRefMATHGoogle Scholar
  7. [7]
    H. Whitney, On regular closed curves in the plane, Compositio Mathematica 4 (1937), 276–284.MathSciNetMATHGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2016

Authors and Affiliations

  1. 1.FIAUniversidad Arturo PratIquiqueChile
  2. 2.Department of Mathematics and StatisticsUniversity of Melbourne ParkvilleVICAustralia

Personalised recommendations